Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Jackson, KY

January 24, 2002Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 24, 2002, 12:48 PM EST for Leslie County, Kentucky. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2002, 12:48 PM EST (17:48 UTC)
Expired
Jan 24, 2002, 2:30 PM EST
In force
102 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 241748
FFWJKL
KYC131-241930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1237 PM EST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LESLIE COUNTY

* UNTIL 230 PM EST

* AT 1231 PM EST...THE PUBLIC REPORTED TWO FEET OF WATER OVER 
MEETINGHOUSE BRANCH RD...ONE MILE NORTHWEST OF WOOTON OR THREE MILES 
NORTHEAST OF HYDEN.

ALTHOUGH THE HEAVY RAIN HAS ENDED THE EXCESSIVE RUNOFF WILL CONTINUE 
TO CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE 
CULVERTS. THE HEAVY RUNOFF COULD ALSO TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3708 8353 3690 8351 3704 8318 3715 8323

$$

DUSTY
2 follow-up statements
000 
RWUS32 KJKL 241958
FFSJKL
KYC131-242020-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EST THU JAN 24 2002

...FLASH FLOOD WARNING FOR LESLIE COUNTY EXPIRED AT 23O PM EST...

THE HEAVY RAIN THAT WAS RESPONSIBLE FOR PROMPTING THE FLASH FLOOD 
WARNING HAVE MOVE OUT OF THE AREA.  LIGHT TO OCCASIONALLY MODERATE 
RAIN WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON.  AREA 
CREEKS AND STREAMS WILL REMAIN HIGH THROUGH THIS AFTERNOON.

RESIDENTS IN LOW LYING FLOOD PRONE AREAS SHOULD EXERCISE CAUTION AND 
BE ALERT FOR HAZARDOUS CONDITIONS.   

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

$$

JARVIS
000 
RWUS32 KJKL 241958 CCA
FFSJKL
KYC131-242020-

FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EST THU JAN 24 2002

...FLASH FLOOD WARNING FOR LESLIE COUNTY EXPIRED AT 230 PM EST...

THE HEAVY RAIN THAT WAS RESPONSIBLE FOR PROMPTING THE FLASH FLOOD 
WARNING HAVE MOVE OUT OF THE AREA.  LIGHT TO OCCASIONALLY MODERATE 
RAIN WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON.  AREA 
CREEKS AND STREAMS WILL REMAIN HIGH THROUGH THIS AFTERNOON.

RESIDENTS IN LOW LYING FLOOD PRONE AREAS SHOULD EXERCISE CAUTION AND 
BE ALERT FOR HAZARDOUS CONDITIONS.   

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER 
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

$$

JARVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 11:32 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 24, 11:32 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EST THU JAN 24 2002

JUST SENT OUT A QUICK UPDATE KEEPING CHANCE POPS IN ALL THE ZONES.
BASICALLY KEPT 40 POPS IN THE NORTH AND IN THE EAST WITH SCATTERED
LIGHT SHOWERS CONTINUING TO MOVE ACROSS THE AREA.  WENT AHEAD AND
RAN 50 POPS OVER THE SOUTHWEST WHERE PRECIP CONTINUES TO MOVE
NORTHEAST OUT OF TENNESSEE.

WE WILL GO AHEAD AND CONTINUE THE FLOOD WATCH AS SOME OF THE RIVERS
IN THE AREA ARE NEAR BANKFULL.

IFPS/NDFD GRIDS:  WILL JUMP INTO GFE AND UPDATE GRIDS TO REFLECT
POPS FOR THIS AFTERNOON AND UPDATE RDF.

.JKL...FLOOD WATCH FOR ENTIRE CWA UNTIL 4 PM TODAY.

JARVIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:02 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knott, Knox, Leslie and 2 more6 hr
Jan 24, 5:53 AM ESTFlash Flood WarningJKLPulaski4 hr
Jan 24, 6:05 AM ESTFlash Flood WarningJKLPowell4 hr
Jan 24, 6:17 AM ESTFlash Flood WarningJKLMcCreary, Whitley4 hr
Jan 24, 6:30 AM ESTFlash Flood WarningJKLKnox4 hr
Jan 24, 6:35 AM ESTFlash Flood WarningJKLRockcastle4 hr
Jan 24, 6:46 AM ESTFlash Flood WarningJKLWayne4 hr
Jan 24, 6:52 AM ESTFlash Flood WarningJKLBell, Harlan, Letcher4 hr
Jan 24, 7:03 AM ESTFlash Flood WarningJKLLaurel4 hr
Jan 24, 9:17 AM ESTFlash Flood WarningJKLLeslie4 hr
Jan 24, 4:13 PM ESTFlash Flood WarningJKLBell, Harlan, Knox, Leslie, McCreary, Whitley6 hr
Jan 24, 4:37 PM ESTFlash Flood WarningJKLLetcher6 hr
Jan 24, 5:06 PM ESTFlash Flood WarningJKLClay, Perry6 hr
Jan 24, 5:37 PM ESTFlash Flood WarningJKLPike6 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.